Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 23, NWS Denver/Boulder, CO

August 11, 2019Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 11, 2019, 1:59 PM MDT for Elbert County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2019, 1:59 PM MDT (19:59 UTC)
Expired
Aug 11, 2019, 2:30 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Elbert County, CO

The radar

The Denver radar (KFTG), 35 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 1:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WFUS55 KBOU 111959
TORBOU
COC039-112030-
/O.NEW.KBOU.TO.W.0023.190811T1959Z-190811T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
159 PM MDT Sun Aug 11 2019

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Northwestern Elbert County in east central Colorado...

* Until 230 PM MDT.
    
* At 159 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Kiowa, or 35 miles southeast of
  Denver, moving east at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* Locations impacted include...
  Kiowa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3955 10453 3956 10439 3957 10424 3936 10420
      3934 10450
TIME...MOT...LOC 1959Z 256DEG 18KT 3945 10444 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

RPK
2 follow-up statements
062 
WWUS55 KBOU 112014
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
214 PM MDT Sun Aug 11 2019

COC039-112030-
/O.CON.KBOU.TO.W.0023.000000T0000Z-190811T2030Z/
Elbert CO-
214 PM MDT Sun Aug 11 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHWESTERN ELBERT COUNTY...
    
At 214 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northeast of Kiowa, or 37 miles west of Limon,
moving east at 20 mph.

HAZARD...TORNADO and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Kiowa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3955 10453 3956 10439 3957 10424 3936 10420
      3934 10450
TIME...MOT...LOC 2014Z 256DEG 18KT 3947 10434 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

RPK
132 
WWUS55 KBOU 112028
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
228 PM MDT Sun Aug 11 2019

COC039-112038-
/O.EXP.KBOU.TO.W.0023.000000T0000Z-190811T2030Z/
Elbert CO-
228 PM MDT Sun Aug 11 2019

...THE TORNADO WARNING FOR NORTHWESTERN ELBERT COUNTY WILL EXPIRE AT
230 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3955 10453 3956 10439 3957 10424 3936 10420
      3934 10450
TIME...MOT...LOC 2028Z 256DEG 18KT 3949 10425 

$$

RPK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 11, 10:44 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 11, 10:44 AM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1044 AM MDT Sun Aug 11 2019

.UPDATE...
Issued at 1005 AM MDT Sun Aug 11 2019

Clouds have been slow to clear the northeastern plains this
morning but are keeping dew points in the mid to upper 60s by
doing so. Plenty of clearing has allowed temperatures to warm
nicely over the Palmer Divide and areas farther south. The
parameters discussed below are generally on track and I agree with
SPC's placement of the slight and enhanced risks. The severe
weather should stay east of a line from Greeley to DIA although
Douglas County could see a brief shot of severe storms shortly
after the storms initiated this afternoon. Large hail, damaging
winds and heavy rain remain the primary threats.

Earlier this morning, a boundary pushed into northeast Colorado
and stalled from the Pine Bluffs, WY to Fort Morgan to southern
Washington County. There are slightly higher dew points along with
with easterly or northeasterly winds behind this boundary. If any
tornadoes occur this afternoon, the most likely location would be
along and slightly east of this boundary due to the enhanced
storm relative helicity and surface vorticity as well as the lower
LCLs.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Sun Aug 11 2019

Main concern today revolves around the severe weather
threat and heavy rain potential across the northeast plains of
Colorado.

On the large scale, upper high is centered across Texas and Oklahoma
with a moist, southwest flow aloft over Colorado. Meanwhile, an
upper trof moving inland across the Washington and Oregon will begin
to shift the plume of subtropical moisture eastward by later tonight
and increase the mid level flow from the west. There is quite a bit
of mid level moisture covering much of Colorado at this hour and
like yesterday, may keep temperatures on the cooler side and limit
the amount of instability across the mountains and adjacent plains.
Current MOS guidance only going lower/mid 80s for high
temperatures over lower elevations and expect readings similar to
Saturday. Even early this morning there have been light rain
showers across southern portion of the county warning area.

Satellite imagery does show much of eastern New Mexico with mainly
clear skies and this clearing may work into east central Colorado by
later this morning and early afternoon to help in destabilizing the
airmass. Further west, the Front Range still may remain under the
cloud deck. There is an upper level disturbance across the eastern
Arizona which will move across East central Colorado this
afternoon and evening with aided weak synoptic scale lift.
Precipitable water values have remained around an inch over the
Front Range and up to 1.50" over the far Eastern plains. Expect
these moisture values to hold for much of the day but will then
see a rapid decrease in moisture from west to east tonight.

As for the severe weather threat, still concerned about the lack of
heating needed over the plains, especially over the urban corridor.
SPC has the Denver area in a sight chance for severe storms and
have my doubts of any severe weather given ML CAPE values only
approaching 1000j/kg and that might be stretching it. Further east
the severe weather potential is higher given higher dewpoint air
in the 60s and the potential for CAPE values from 2000-3000j/kg
and increasing sw mid level flow of 25-35kt. There is also more
potential for heating as some of the clearing works its way
northward from New Mexico. Feel the best threat of severe storms
will be east of a line from Limon to Fort Morgan to New Raymer.
SPC also has the far northeast corner of Colorado in an enhanced
threat for severe storms and this seems ok as high resolution
models continue to target this area. Main impacts will be large
hail up to 2 inches in diameter, damaging winds and even an
isolated tornado is not out of the question. Given the high PW
values very heavy rainfall is possible with up to 2 inches in an
hour or less.

The showers and thunderstorms will be ending from west to east
during the evening hours and clearing out in all areas after
midnight as drier westerly flow works into Colorado.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM MDT Sun Aug 11 2019

Flow turning more westerly along with subsidence on the backside
of the exiting trough will bring a warmer dry day to the forecast
area on Monday. Precipitable Water values are expected to drop
0.5-0.75 inches across the area from today. A weak jet over the
area will bring gusty northwest winds across the northern plains
which may increase fire weather concerns. The concern is low at
this point with marginal conditions and with the expected
precipitation today. Winds will then veer to the northeast toward
the Palmer Divide, which may be just enough to allow for a few
isolated showers or storms to form over Park County and/or the
Palmer Divide late afternoon into the evening. These will be more
of the gusty winds and light rain type

On Tuesday, an upper ridge will begin building over the desert
southwest again putting the state under west-northwest flow
aloft. At the same time, a surface high pressure will slide down
the Great Plains to push into the forecast area. This will advect
some moisture into the area for a slight increase of showers over
the plains. Except for the far northeast corner where PWs may
reach an inch, the rest of the area's PWs will remain nearly the
same, for showers/storms to be more of the gusty wind and light
rain type. Temperatures will be cooler Tuesday as well due to the
northwest flow aloft and push from the northeast.

Wednesday's upper pattern won't change much but with no cooler
push from the north, expect temperatures to increase and a drier
day.

On Thursday, a strong upper low will move into the PacNW, forcing
flow to turn more southwest over the state. Subtropical moisture
will begin moving north from Old Mexico, increasing precip chances
over the high terrain and bring warmer temperatures. Models
diverge on the movement of the upper low on Friday, some showing
it crossing the Northern Rockies and some showing it remaining
over the PacNW. For now will keep similar conditions for Friday in
the southwest flow aloft over the state.

The upper high will build back north into southwestern Colorado to
bring warm and mostly dry conditions, expect a few gusty showers
and storms over the high terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1005 AM MDT Sun Aug 11 2019

Weak winds will eventually become light northeast or east winds
this afternoon. There is a good chance that strong storms develop
this afternoon with strong wind gusts, hail and heavy rainfall
possible. Storms may lower ceilings and visibilities to IFR
temporarily as well. Winds will turn southerly this evening and
before trending toward drainage tonight. Tomorrow will be dry at
the airports.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Danielson
Hazardous weather outlook, Aug 11, 10:52 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Sun Aug 11 2019

COZ030>051-121700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Sun Aug 11 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains by noon
and spread across the northeast plains during the afternoon and
evening hours. Storms may become severe on the plains, especially
east a line from Greeley to Denver International Airport. Impacts
will be large hail up to 2 inches in diameter, damaging winds to
60 mph, and even a brief tornado. Very heavy rain may also be a
factor with rainfall rates up to 2 inches in less than one hour.
This may lead to localized flooding. Storms will end from west to
east this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Mainly, a slight chance of late day showers and thunderstorms can
be expected through the period. The high country will see a
better chance than the plains will. The storms will produce light
rain showers and gusty outflow winds. Temperatures will be at or a
tad above seasonal normals most of the time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the northeast
plains of Colorado after 2 pm this afternoon.

In the hours before

Special weather statement, Aug 11, 1:06 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Denver CO
106 PM MDT Sun Aug 11 2019

COZ041-111930-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
106 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOUGLAS COUNTY UNTIL
130 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm over
Franktown, or 26 miles southeast of Denver, moving northeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Castle Rock, southeastern Parker, Franktown, The Pinery and
southeastern Castle Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3927 10484 3943 10491 3951 10471 3933 10466
TIME...MOT...LOC 1906Z 218DEG 8KT 3939 10477

RPK
Local storm report, Aug 11, 1:44 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
144 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             2 ESE PONDEROSA PARK    39.39N 104.60W
08/11/2019  M1.00 INCH       ELBERT             CO   PUBLIC

&&
Local storm report, Aug 11, 1:44 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
144 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             2 ESE PONDEROSA PARK    39.39N 104.60W
08/11/2019  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:48 PM MDTAreal Flood AdvisoryBOUGilpin87 min
Aug 11, 1:06 PM MDTSpecial Weather StatementBOUDouglas24 min
Aug 11, 1:38 PM MDTSevere Thunderstorm WarningBOUElbert37 min
Aug 11, 2:27 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert25 min
Aug 11, 2:45 PM MDTSevere Thunderstorm WarningBOUWashington30 min
Aug 11, 3:07 PM MDTTornado WarningBOUWashington38 min
Aug 11, 3:23 PM MDTSpecial Weather StatementBOUJackson37 min
Aug 11, 3:24 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe36 min
Aug 11, 3:28 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe32 min
Aug 11, 3:30 PM MDTSevere Thunderstorm WarningBOULogan, Washington30 min
Aug 11, 3:35 PM MDTTornado WarningBOULogan, Washington25 min
Aug 11, 3:36 PM MDTAreal Flood AdvisoryBOUWashington51 min
Aug 11, 3:40 PM MDTTornado WarningBOUWashington35 min
Aug 11, 3:54 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington36 min
Aug 11, 3:59 PM MDTSevere Thunderstorm WarningBOULogan, Washington31 min
Aug 11, 4:10 PM MDTTornado Warning Tornado observedBOUWashington20 min
Aug 11, 4:29 PM MDTSevere Thunderstorm WarningBOULogan31 min
Aug 11, 4:43 PM MDTTornado WarningBOULogan32 min
Aug 11, 5:11 PM MDTTornado WarningBOULogan23 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.